Hail, Scott
- When
- July 27, 9:23 AM CST to 9:25 AM CST
- Where
- Scott County, Blue Grass
- Measured
- 1 in hail
- Property damage
- $30,000
- Crop damage
- $5,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.517, -90.767
Thunderstorms developed into a line across East Central Iowa and moved quickly east into Northern Illinois, producing mainly wind damage. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed into a line across East Central Iowa and moved quickly east into Northern Illinois, producing mainly wind damage. Across Bureau County Illinois, most of the damage was mainly along and north of U.S. 6. Illinois 89 north and south of Spring Valley was closed with trees across the road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 27, 1:15 AM CST, 8 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 215 AM CDT SUN JUL 27 2003 OVERALL WEATHER PICTURE FOR THE NEXT 18 HOURS WILL CONTINUE TO HINGE ON THE SLOW MOVING COLD FRONT AND THE WARM MID LEVEL TEMPERATURES CAPPING CONVECTION ALONG THE FRONT. CAPPING IS WELL ESTABLISHED THROUGHOUT THE PLAINS AND MID MISSISSIPPI VALLEY EARLY TODAY...AS NOTED BY WIDESPREAD 14-15C TEMPERATURES AT 700MB ON THE 00Z ANALYSIS. THE STRONGEST CAPPING IS ACTUALLY BELOW THIS LAYER...AROUND 850MB WHERE TEMPERATURES ARE IN THE 25 TO 26C RANGE THROUGHOUT THE AREA. THIS SAID...THE FRONT CONTINUES TO MAKE SLOW PROGRESS SOUTH THIS MORNING AND COOLER MID LEVEL TEMPERATURES ARE ARRIVING FROM UPSTREAM. WILL USE A HEAVY NOW CAST INFLUENCE ON THE FIRST PERIOD TODAY. FOR NOW...UNLESS CONVECTION BREAKS OUT BEFORE ISSUANCE...WILL KEEP CHANCE POPS GOING...WITH BEST CHANCES IN THE SOUTH...WHERE THE FRONT WILL PASS A LITTLE CLOSER TO PEAK HEATING. LATER TONIGHT...HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTH. THIS SHOULD CONTINUE TO PRESS THE FRONT SOUTH INTO MISSOURI. COOLER WEATHER WILL BE IN STORE FOR THE EARLY PORTION OF THE WEEK AS NORTHEAST FLOW AT THE SURFACE BRINGS IN SEASONALLY MILD AIR. BY WEDNESDAY AFTERNOON...THE FLOW BACKS IN RESPONSE TO THE NEXT SIGNIFICANT WAVE DROPPING SOUTH THROUGH THE NORTHERN PLAINS. THIS LOW IS FORECAST TO DEEPEN AND CUT OFF BY THE GFS. THE ETA IS LESS AMPLIFIED...BUT ALSO DROPS A WAVE SOUTH DURING THE SAME PERIOD. CURRENT FORECAST CONTAINS A CHANCE OF TSRA WEDNESDAY AND WEDNESDAY NIGHT. THIS SEEMS TO BE SUPPORTED BY THE LATEST MODEL RUN...AND WILL NO INTRODUCE ANY CHANGES. NO SIGNIFICANT CHANGES MADE TO THE REMAINDER OF THE EXTENDED. DVN... IA...NONE. IL...NONE. MO...NONE. ERVIN
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 420 AM CDT SUN JUL 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA TODAY AS A COLD FRONT MOVES SOUTH ACROSS THE REGION. SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS IOWA THIS MORNING. IF THESE STORMS HOLD TOGETHER...THEY WILL EFFECT MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS THROUGH THE LATE MORNING HOURS. THESE STORMS ARE NOT EXPECTED TO SEVERE. THIS AFTERNOON AND THIS EVENING...ADDITIONAL THUNDERSTORMS WILL FORM ACROSS SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS...GENERALLY ALONG AND SOUTH OF HIGHWAY 34. AN ISOLATED SEVERE STORM WITH LARGE HAIL AND GUSTY WINDS IS POSSIBLE...BUT THE MAIN THREAT WILL BE BRIEF HEAVY RAIN. LATER TONIGHT... THUNDERSTORMS OVER WEST CENTRAL ILLINOIS WILL MOVE SOUTH OF THE AREA...ENDING THE THREAT FOR HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS THIS AFTERNOON AND THIS EVENING. ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CDT SUN JUL 27 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1014 AM MUSCATINE IA .25 INCH HAIL
07/27/03 MUSCATINE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Quad Cities radar (KDVN), 19 km away, was scanning. The volume nearest the first event began at 15:21 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Branches down
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368785, 5368786.